Alert archive / Alabama / Tornado Warnings in 1996

Tornado Warning 19, NWS Mobile, AL

March 18, 1996Choctaw County, Alabama

NWS Mobile, AL issued this tornado warning at Mar 18, 1996, 5:35 PM CST for Choctaw County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1996, 5:35 PM CST (23:35 UTC)
Expired
Mar 18, 1996, 6:00 PM CST
In force
25 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1996-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1996-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 182335
TORMOB
ALC023-190000-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
535 PM CST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  600 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...SOUTHERN CHOCTAW COUNTY
 
MOBILE DOPPLER WEATHER RADAR SHOWED A TORNADO NEAR HWY 19 JUST SOUTH OF
CULLOMBURG. THIS STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL PASS
THROUGH BLADON SPRINGS BY 540 PM AND WILL MOVE INTO CLARKE COUNTY NEAR
COFFEEVILLE.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 1:34 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 18, 1:34 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
135 PM CST MON MAR 18 1996

ACTIVE WX EVENT BEGINNING TO UNFOLD AS DEEPENING STORM SYSTEM OVR NRN
LA EJECTS EWRD INTO A WARM AND UNSTABLE AIRMASS WITH RW/TRW+ DVLPNG
RAPIDLY AS WE SPEAK.  MODIFIED SIL 12Z SOUNDINGS WITH T-MAX IN THE
MID 70S AND DWPTS IN THE LOWER TO MID 60S PLACES NRN GULF STATES
UNDER 62 M/S >> 120+ KNOT POTENTIAL STORM UPDRAFTS AND THIS ALONG
WITH SUBSTANTIAL DRY SLOT ALOFT AND ASSOCIATED WBZERO'S AT 8-9 KFT
WILL SUSTAIN THE MAKING OF LRG A IN STORM CORES. ALSO CAPES
APPROACHING 2000 J/KG IS OF XTRM IMPORTANCE AND VILS OF THE DAY
IN THE MID 30S WILL MAKE FOR ACTIVE WARNING SCENARIO THIS AFTN AND
EVE. IT LOOKS AS THO FRONT WILL BLAST THRU AREA ATTM (00-03Z) TIME
FRAME TUE MRNG >> MON NITE. AS MODELS AGREE ON PASSAGE OF MAJOR PVA
VORT LOBE WHICH WILL ACT TO TILT L/W TROF OVR NATIONS MID SXN AND
ALLOW COLD AIR TO PLUNGE SWRD DURING THE PREDAWN AND DAYLIGHT HRSx
TUE.  UNTIL THEN...HOLD ON TO YOUR HATS.  DID UP POPS A BIT DUE TO
PASSAGE OF RW/TWR+ DURING THE ERLY EVE HRS...WITH TMPS FALLING OFF
AFTER FROPA. (1) 47/59/34/52 3000   (2) 52/62/35/55 3000       GJM

In the hours before

Special weather statement, Mar 18, 11:38 AM CST, 5 hours 57 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-190545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1138 AM CST MON MAR 18 1996

THE STORM PREDICTION CENTER IN KANSAS CITY SAYS THAT THERE IS A HIGH
RISK FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ALONG THE
CENTRAL GULF COAST THIS AFTERNOON. THIS INCLUDES ALL OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND EXTREME NORTHWEST FLORIDA.

AN UPPER LEVEL JET STREAM ...WHICH CONTAINS VERY STRONG ISOLATED WIND
MAXIMA...WILL ENHANCE THE INTENSIFICATION OF A SURFACE LOW PRESSURE
SYSTEM WHICH IS POISED TO EJECT NORTHEASTWARD LATER THIS AFTERNOON
FROM NORTHWEST LOUISIANA TO NORTHERN ALABAMA.  A CORRESPONDING
INCREASE IN THE LOW LEVEL WINDS ALONG WITH ABUNDANT SURFACE HEATING
WILL AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS AFTER 3 PM IN
SOUTHEAST MISSISSIPPI AND THEN LATER OVER SOUTHWEST ALABAMA AND
EXTREME NORTHWEST FLORIDA.

INITIALLY SEVERE THUNDERSTORMS WILL BE ISOLATED THROUGH ABOUT 4
PM...BUT AFTER THAT TIME...A NORTH-SOUTH ORIENTED LINE OF SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO SOUTHEAST
MISSISSIPPI AND THEN SOUTHWEST ALABAMA AND NORTHWEST FLORIDA.
RESIDENTS THAT LIVE EAST OF I-65 IN SOUTHEAST ALABAMA AND EXTREME
NORTHWEST FLORIDA WILL MOST LIKELY HAVE TO CONTEND WITH SEVERE
THUNDERSTORMS WELL INTO THE EARLY EVENING HOURS.  DAMAGING STRAIGHT
LINE WINDS...LARGE DIAMETER HAIL AND ISOLATED TORNADOES ARE A STRONG
POSSIBILITY WITH THIS IMPENDING EVENT.

ALL PERSONS ALONG THE GULF COAST SHOULD HEED THIS STATEMENT AND BE
PREPARED TO TAKE ACTION IF NECESSARY LATER THIS AFTERNOON AND EARLY
EVENING.  STAY TUNED TO NOAA WEATHER ...TV AND LOCAL RADIO STATIONS
FOR FURTHER UPDATES AS THEY BECOME AVAILABLE.

JMM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:01 AM CSTSevere Thunderstorm WarningMOBMobile, Washington44 min
Mar 18, 3:30 AM CSTSevere Thunderstorm WarningMOBMobile60 min
Mar 18, 4:15 AM CSTSevere Thunderstorm WarningMOBBaldwin60 min
Mar 18, 4:17 PM CSTTornado WarningMOBWashington58 min
Mar 18, 4:25 PM CSTSevere Thunderstorm WarningMOBChoctaw65 min
Mar 18, 4:51 PM CSTTornado WarningMOBClarke69 min
Mar 18, 4:57 PM CSTTornado WarningMOBWashington63 min
Mar 18, 5:23 PM CSTSevere Thunderstorm WarningMOBWilcox67 min
Mar 18, 5:37 PM CSTTornado WarningMOBWilcox38 min
Mar 18, 5:47 PM CSTTornado WarningMOBMonroe58 min

Nearby

Tornado Warnings in Alabama, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.